Article Text

Download PDFPDF
CASE REPORT
Severe hypocalcaemia following denosumab in a patient with cancer with vitamin D deficiency
  1. Kanramon Watthanasuntorn1,
  2. Haisam Abid1 and
  3. Rosana Gnanajothy2
  1. 1 Internal Medicine, Bassett Healthcare Network
  2. 2 Hematology/Oncology, Bassett Healthcare Network
  1. Correspondence to Dr Haisam Abid, haisam.abid{at}bassett.org

Abstract

Denosumab is a monoclonal antibody that has been widely used for the prevention of skeletal-related events in patients with cancer with solid tumours and bone metastases, and acts by reducing the release of calcium from bones into the bloodstream. Severe hypocalcaemia is a rare and dangerous side effect of denosumab. We present a case of a patient with metastatic prostate cancer who developed severe hypocalcaemia after receiving a single dose of denosumab. Further laboratory analysis showed that the patient had a low vitamin D level, which contributed to the development of hypocalcaemia. He required an inpatient admission for repeated doses of intravenous calcium.

  • Cancer - See Oncology
  • Cancer Intervention
  • Prostate Cancer
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors Concept: KW, HA and RG. Review of articles: RG. Case presentation: KW and HA. Discussion: HA and KW. Draft revision: RG.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.